Delhi: Dengue deals double blow to cancer patients
Cancer patients undergoing chemotherapy in the capital should be doubly careful these days because the side effects of chemotherapy are similar to dengue that has affected more than 3,000 people in Delhi this season.delhi Updated: Oct 11, 2013 13:36 IST
Cancer patients undergoing chemotherapy in the capital should be doubly careful these days because the side effects of chemotherapy are similar to dengue, the mosquito-borne viral infection that has affected more than 3,000 people in Delhi this season. This makes it difficult for doctors to diagnose dengue in such patients.
“Dengue symptoms such as high fever and nausea are very similar to the side effects of chemo drugs which makes it difficult for us to diagnose dengue in cancer patients, especially those on chemotherapy,” said Dr JB Sharma, senior consultant, medical oncology at Action Cancer Hospital.
Dr Sharma has seen five cancer patients who also contracted dengue in the last five months. One of his patients, RamAsre Kumar, 50, who is battling a brain tumour, is one of them. Kumar was given a platelet transfusion as his count had dropped to 11,000 (normal count is between 1.4 lakh and 4 lakh).
Kumar developed high fever and nausea just a couple of days before his next chemotherapy cycle was due. He dismissed this as side effects of chemotherapy.
“We gave him Crocin but that didn’t help. Luckily, he underwent a blood test before his next cycle of chemo that showed an extremely low platelet count. Further tests diagnosed dengue and he was admitted on an emergency basis,” said Purshottam Kumar, his son.
For cancer patients, whose immune system is already compromised, dengue delays cancer treatment by at least two to three weeks.
“It’s not a very common occurrence but we do see patients who contract dengue in this season. They need more specialized care and prolonged hospital stay,” said Dr PK Julka, cancer specialist at All India Institute of Medical Sciences (AIIMS).